Alert archive / Florida / Special Weather Statements in 2020

Special Weather Statement, NWS Melbourne, FL

August 16, 2020Orange County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 16, 2020, 3:08 PM EDT for Orange County, Florida. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2020, 3:08 PM EDT (19:08 UTC)
Expired
Aug 16, 2020, 4:00 PM EDT
In force
52 min
Issued by
NWS Melbourne, FL

County Orange County, FL

The radar

The Melbourne radar (KMLB), 77 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 3:13 PM EDTTSTM WND GST 49Orlando Executive Airpo, FLKORL RECORDED A WIND GUST OF 43 KNOTS/49 MPH FROM THE SW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2020-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2020-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1221 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

099 
WWUS82 KMLB 161908
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
308 PM EDT Sun Aug 16 2020
 
FLZ045-046-162000-
Orange FL-Seminole FL-
308 PM EDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SEMINOLE AND 
CENTRAL ORANGE COUNTIES UNTIL 400 PM EDT...

At 307 PM EDT, Doppler radar was tracking a strong thunderstorm over
Conway, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Orlando, Oviedo, Winter Springs, Winter Park and Casselberry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2841 8143 2859 8145 2871 8115 2843 8104
TIME...MOT...LOC 1907Z 250DEG 18KT 2851 8135 

$$

Smith

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 16, 10:47 AM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 16, 10:47 AM EDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1047 AM EDT Sun Aug 16 2020

.DISCUSSION...
Mostly sunny to partly cloudy skies were observed across east
central FL this morning. A few showers developed over Martin and
St Lucie counties but these quickly moved towards the coast while
diminishing in intensity. A few changes were made to the forecast
to account for showers and storms possibly lingering past 8 pm
tonight along the coast. A few showers were already being detected
by radar developing across the interior as of 1040am. Stormy
afternoon once again as showers and thunderstorms are expected to
develop across the interior and with a southwest wind flow, these
will be pushed towards the northeast and coastal waters from mid-
afternoon to early evening. The east coast sea breeze will develop
late but will remain along the coast, therefore, development of
storms will also be possible across the coastal communities and be
pushed towards the Atlantic. Highs will be reaching the lower to
mid 90s with heat indices in the upper 90s/lower 100s.

&&

.AVIATION...
VFR for the rest of the morning, although a few brief SHRA could
impact KMCO/KISM and KSUA/KFPR late this morning. As afternoon
progresses, SHRA/TSRA will develop and impact most of the
terminals at some point. TEMPOs are already in place for most and
will be amended as necessary. Gusty winds, frequent lightning and
reduced visibilities will be possible through early evening. Then
as storms move away or dissipate, VFR conditions will return
through the rest of the night.

&&

.MARINE...
South winds 5-15 kt will prevail today across the local coastal
waters. Seas 1-3 ft. If boating today, watch for storms coming
from the southwest as these will bring gusty winds and localized
higher seas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  92  76  91  75 /  60  30  60  20
MCO  93  76  93  75 /  60  20  60  20
MLB  92  77  92  76 /  60  30  60  30
VRB  92  76  92  75 /  50  30  60  30
LEE  92  76  93  75 /  60  20  60  20
SFB  94  76  93  75 /  60  20  60  20
ORL  93  76  93  75 /  60  20  60  20
FPR  92  75  92  75 /  50  30  60  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Negron/Smith
Hazardous weather outlook, Aug 16, 10:54 AM EDT, 4 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Melbourne FL
1054 AM EDT Sun Aug 16 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-170100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1054 AM EDT Sun Aug 16 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...REST OF TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and isolated lightning storms are expected to
develop late this morning and early this afternoon, initially
along and west of the I-4 corridor. Then, storms becoming
scattered to numerous across east central Florida through late
afternoon. Storm motions will be east to northeast around 10 to 15
mph, pushing offshore into the evening hours. Main hazards will
be frequent lightning, gusty winds up to 40 to 50 mph, and locally
heavy rainfall.

.FLOOD IMPACT...
Storm motions around 10 to 15 mph will decrease the chance for
showers and storms remaining over an area for an extended period
of time. However, due to recent heavy rainfall from afternoon
thunderstorms over the last several days, have included a Very Low
risk of flooding across the area. Have also included a Low threat
along the Treasure and southern Space Coasts, where southwesterly
flow and pinned sea breeze convergence storms will be possible
and may linger over an area longer than storms in other parts of
east central Florida. Locally heavy rainfall totals around 2
inches will be possible in a short amount of time.

.RIP CURRENT IMPACT...
There will be a Moderate risk for life-threatening rip currents at
area beaches today. While rips will be present all day, the threat
will be highest through 4PM due to tidal effects. To reduce your
chance of being caught in the seaward pull of a rip current, swim
only within sight of a lifeguard, and never swim alone, while
following social distancing guidelines.

.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts over 35 knots will be possible this afternoon in and
close to lightning storms. Storms will begin over inland areas,
before drifting offshore this afternoon into this evening.
Mariners on both inland lakes and on the Atlantic waters should
watch for storms approaching from the west.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Above normal shower and lightning storm chances will continue
through the end of the week, especially across the interior. Main
hazards with any storms will continue to be frequent lightning,
gusty winds, and torrential downpours. A Moderate Risk of rip
currents looks to continue into early next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Negron/Leahy

In the hours before

Special weather statement, Aug 16, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
308 PM EDT Sun Aug 16 2020

FLZ045-046-162000-
Orange FL-Seminole FL-
308 PM EDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SEMINOLE AND
CENTRAL ORANGE COUNTIES UNTIL 400 PM EDT...

At 307 PM EDT, Doppler radar was tracking a strong thunderstorm over
Conway, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Orlando, Oviedo, Winter Springs, Winter Park and Casselberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2841 8143 2859 8145 2871 8115 2843 8104
TIME...MOT...LOC 1907Z 250DEG 18KT 2851 8135

Smith

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:29 PM EDTSpecial Marine WarningMLB108 min
Aug 16, 3:40 PM EDTSpecial Weather StatementMLBSeminole50 min
Aug 16, 3:49 PM EDTSpecial Marine WarningMLB116 min
Aug 16, 4:23 PM EDTSpecial Weather StatementMLBBrevard37 min
Aug 16, 5:00 PM EDTSpecial Weather StatementMLBBrevard45 min

Nearby

Special Weather Statements in Florida, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.